Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 269, NWS Bismarck, ND

August 14, 2011Divide County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 14, 2011, 11:27 PM CDT for Divide County, Williams County, North Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2011, 11:27 PM CDT (04:27 UTC)
Expired
Aug 15, 2011, 12:30 AM CDT
In force
63 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Divide County, ND, Williams County, ND

The radar

The Glasgow radar (KGGW), 209 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 4.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2011-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL1000850700500300200100-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2011-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
NaN m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

880 
WUUS53 KBIS 150427
SVRBIS
NDC023-105-150530-
/O.NEW.KBIS.SV.W.0269.110815T0427Z-110815T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1127 PM CDT SUN AUG 14 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN DIVIDE COUNTY IN NORTHWEST NORTH DAKOTA...
  NORTHWESTERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA...

* UNTIL 1230 AM CDT

* AT 1125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GRENORA...OR 34 MILES NORTH OF WILLISTON...AND MOVING SOUTHEAST AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HANKS AROUND 1145 PM CDT.
  ZAHL AROUND 1205 AM CDT.
  BLACKTAIL LAKE AND APPAM AROUND 1225 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4871 10405 4875 10394 4852 10339 4831 10363
      4841 10405
TIME...MOT...LOC 0427Z 307DEG 12KT 4861 10390
WIND...HAIL 60MPH 1.00IN

$$

VINING
2 follow-up statements
123 
WWUS53 KBIS 150458
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1158 PM CDT SUN AUG 14 2011

NDC023-150504-
/O.CAN.KBIS.SV.W.0269.000000T0000Z-110815T0530Z/
DIVIDE ND-
1158 PM CDT SUN AUG 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DIVIDE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF DIVIDE 
COUNTY...BUT REMAINS JUST SOUTH OF THE COUNTY BORDER IN NORTHWESTERN 
WILLIAMS COUNTY.

LAT...LON 4863 10405 4863 10367 4852 10339 4831 10363
      4851 10405
TIME...MOT...LOC 0454Z 281DEG 15KT 4858 10377

$$

NDC105-150530-
/O.CON.KBIS.SV.W.0269.000000T0000Z-110815T0530Z/
WILLIAMS ND-
1158 PM CDT SUN AUG 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
WILLIAMS COUNTY UNTIL 1230 AM CDT...

AT 1153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
HANKS...OR 30 MILES NORTH OF WILLISTON...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ZAHL AROUND 1205 AM CDT.
  APPAM AROUND 1225 AM CDT.

THIS STORM WAS AFFECTING HIGHWAY 50 IN NORTHWESTERN WILLIAMS COUNTY. 
DOPPLER RADAR INDICATED 1 TO 2 INCHES OF RAIN HAS FALLEN IN THE 
WESTERN PORTION OF SOUTHWESTERN DIVIDE AND NORTHWESTERN WILLIAMS 
COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4863 10405 4863 10367 4852 10339 4831 10363
      4851 10405
TIME...MOT...LOC 0454Z 281DEG 15KT 4858 10377
WIND...HAIL 60MPH 1.00IN

$$

VINING
230 
WWUS53 KBIS 150527
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1227 AM CDT MON AUG 15 2011

NDC105-150536-
/O.EXP.KBIS.SV.W.0269.000000T0000Z-110815T0530Z/
WILLIAMS ND-
1227 AM CDT MON AUG 15 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WILLIAMS COUNTY
WILL EXPIRE AT 1230 AM CDT/1130 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4863 10405 4863 10367 4852 10339 4831 10363
      4851 10405
TIME...MOT...LOC 0526Z 281DEG 15KT 4855 10357

$$

WETZEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 9:40 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 14, 9:40 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
940 PM CDT SUN AUG 14 2011

.UPDATE...PRECIP...CLOUDS.

&&

.DISCUSSION...THUNDERSTORMS HAVE DEVELOPED ACROSS THE SOUTH
CENTRAL. MOSTLY HEAVY RAIN POTENTIAL AND GENERALLY ELEVATED
ABOVE THE SURFACE MOISTURE AND CAPE. RAISED THE CHANCE FOR
THUNDERSTORMS THIS EVENING SOUTH CENTRAL.

&&

.AVIATION...
A WARM FRONT IN EASTERN MONTANA TONIGHT WILL BE THE FOCUS FOR
THUNDERSTORMS THIS EVENING ACROSS THE FAR NORTHWEST.
THUNDERSTORMS WILL AGAIN BE THE FOCUS AGAIN MONDAY. THUNDERSTORMS
WILL BE SCATTERED NEAR KISN AND KDIK...AND ISOLATED NEAR KMOT AND
KBIS AROUND 18Z MONDAY. MVFR VISIBILITIES WILL BE POSSIBLE BETWEEN
11Z AND 13Z MONDAY AT KJMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
AVIATION...JJT
Hazardous weather outlook, Aug 14, 4:02 PM CDT, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
402 PM CDT SUN AUG 14 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-152115-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
402 PM CDT SUN AUG 14 2011 /302 PM MDT SUN AUG 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS SOUTH
CENTRAL NORTH DAKOTA THIS EVENING. POSSIBLE FLOODING WILL BE THE
MAIN THREAT ASSOCIATED WITH THIS ACTIVITY.

CHANCES FOR THUNDERSTORMS WILL INCREASE TONIGHT OVER WEST AND
CENTRAL NORTH DAKOTA. A FEW STRONGER STORMS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR THUNDERSTORMS CONTINUE MONDAY THROUGH TUESDAY
EVENING. SOME STORMS MAY BE STRONG TO SEVERE DURING THIS PERIOD.
STAY TUNED FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN MONDAY THROUGH
TUESDAY.

TM

In the hours before

Special weather statement, Aug 14, 7:51 PM CDT, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
751 PM CDT SUN AUG 14 2011

NDZ046-047-150145-
EMMONS-LOGAN-
751 PM CDT SUN AUG 14 2011

...SPECIAL WEATHER STATEMENT...

AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM OVER CENTRAL EMMONS COUNTY...MOVING
EAST AT 15 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL EMMONS COUNTY AT 800 PM CDT
  RURAL LOGAN COUNTY AT 830 PM CDT

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

ABELING
Special weather statement, Aug 14, 8:17 PM CDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
817 PM CDT SUN AUG 14 2011

NDZ046-047-150215-
EMMONS-LOGAN-
817 PM CDT SUN AUG 14 2011

...SPECIAL WEATHER STATEMENT...

AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM OVER CENTRAL EMMONS COUNTY...MOVING
EAST AT 10 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING...FREQUENT DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL EMMONS COUNTY AT 830 PM CDT

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

ABELING
Special weather statement, Aug 14, 8:57 PM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
857 PM CDT SUN AUG 14 2011

NDZ034-046-150300-
EMMONS-MORTON-
857 PM CDT SUN AUG 14 2011

...SPECIAL WEATHER STATEMENT...

AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME SOUTHEASTERN MORTON COUNTY...MOVING
EAST AT 10 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL EMMONS COUNTY AT 910 PM CDT
  RURAL MORTON COUNTY AT 910 PM CDT

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

ABELING
Special weather statement, Aug 14, 9:50 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
950 PM CDT SUN AUG 14 2011

NDZ034-046-150345-
EMMONS-MORTON-
950 PM CDT SUN AUG 14 2011

...SPECIAL WEATHER STATEMENT...

AT 947 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME SOUTHEASTERN MORTON COUNTY...MOVING
EAST AT 10 MPH.

PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...FREQUENT
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  FORT RICE AT 1000 PM CDT
  RURAL NORTHEAST EMMONS COUNTY AFTER 10 PM.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

ABELING
Special weather statement, Aug 14, 10:58 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1058 PM CDT SUN AUG 14 2011

NDZ034-035-046-150500-
BURLEIGH-EMMONS-MORTON-
1058 PM CDT SUN AUG 14 2011

...SPECIAL WEATHER STATEMENT...

AT 1051 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHWESTERN EMMONS COUNTY...MOVING
SOUTHEAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  HAZELTON...

VERY HEAVY RAIN AND SMALL HAIL CAN BE EXPECTED WITHIN THIS STORM. A
FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN EMMONS COUNTY.

TAEGER/HEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:22 PM CDTSevere Thunderstorm WarningBISEmmons, Logan, McIntosh53 min
Aug 14, 9:18 PM CDTAreal Flood AdvisoryBISEmmons, Logan, McIntosh, Morton6 hr
Aug 14, 9:30 PM CDTSevere Thunderstorm WarningBISDivide, Williams51 min
Aug 14, 10:14 PM CDTFlash Flood WarningBISEmmons, Morton6 hr
Aug 15, 12:23 AM CDTSevere Thunderstorm WarningBISMorton, Oliver67 min
Aug 15, 1:48 AM CDTSevere Thunderstorm WarningBISMcKenzie57 min
Aug 15, 2:44 AM CDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mountrail61 min
Aug 15, 3:46 AM CDTSevere Thunderstorm WarningBISDunn, Mercer59 min
Aug 15, 4:04 AM CDTAreal Flood WarningBISEmmons, Morton7 hr
Aug 15, 4:23 AM CDTSevere Thunderstorm WarningBISMcLean, Mercer50 min
Aug 15, 4:46 AM CDTSevere Thunderstorm WarningBISMercer, Oliver29 min
Aug 15, 5:10 AM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Mercer, Morton, Oliver65 min
Aug 15, 8:19 AM CDTSevere Thunderstorm WarningBISDickey, LaMoure56 min
Aug 15, 5:12 PM CDTSevere Thunderstorm WarningBISDunn, Stark63 min
Aug 15, 5:23 PM CDTSevere Thunderstorm WarningBISBowman, Slope67 min
Aug 15, 5:41 PM CDTTornado WarningBISDunn, Mercer, Morton, Stark34 min
Aug 15, 6:14 PM CDTSevere Thunderstorm WarningBISDunn, Mercer, Morton, Stark20 min
Aug 15, 6:18 PM CDTSevere Thunderstorm WarningBISBottineau, Renville38 min
Aug 15, 6:20 PM CDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope55 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.